Differentiation Syndrome is a complication of all-trans retinoic acid (ATRA) therapy in patients with acute promyelocytic leukemia (APML). It appears clinically as acute end-organ damage with peripheral edema, hypotension, acute renal failure, and interstitial pulmonary infiltrates. When symptoms develop, physicians are recommended to stop ATRA therapy to minimize complications and reduce mortality immediately. This case report describes a 67-year-old male who was diagnosed with acute promyelocytic leukaemia after he developed episodes of hematuria and easy bruising at home. After beginning a treatment regime of ATRA, steroids, and arsenic, the patient began to have symptoms of differentiation syndrome.
differentiation syndrome, all-trans retinoic acid, ATRA, acute promyelocytic leukemia, APML, APL, arsenic, ATO, PML-RARA
Reyhanoglu G, Hughes B, King KE, Cambridge R. Differentiation Syndrome, a Side Effect From the Therapy of Acute Promyelocytic Leukemia. Cureus. 2020; 12(12). doi: 10.7759/cureus.12042.